Format

Send to

Choose Destination
Z Rheumatol. 2006 Dec;65(8):725-7.

[A postoperative infectious complication in a patient with rheumatoid arthritis treated with adalimumab].

[Article in German]

Author information

1
Universitätsklinik für Orthopädie, Medizinische Universität, Währinger Gürtel 18-20, 1090, Wien, Osterreich. martin.pfeiffer@gmx.at

Abstract

Tumor necrosis factor (TNF) blocking agents, such as adalimumab, are well tolerated and provide improvement in the symptoms and signs of rheumatoid arthritis (RA). Due to its immunosuppressive effect, an increased risk of infection has been suggested, but so far no differences between adalimumab and placebo groups have been found in pivotal trials. Patients with RA succumb to postoperative complications because they have a systemic disease and use medication with immunosuppressive effects. We report on a patient with longstanding, active RA who had received adalimumab 40 mg every other week with prolonged infection, wound dehiscence and pseudoarthrosis following reconstructive forefoot surgery due to deformities secondary to RA. The postoperative infection occurred although adalimumab therapy had been stopped 8 days before surgery. The half-life of adalimumab is 10.0-13.6 days following a single intravenous dose. Whether patients under therapy with adalimumab are at an increased risk of developing postoperative complications is unclear, a retrospective analysis of the pivotal studies would be helpful in estimating the risk of perioperative (wound) infections in patients receiving anti-TNF. Moreover, it is not clear when therapy should be stopped prior to surgical intervention. Obviously prospective clinical trials would be more convincing.

PMID:
16924455
DOI:
10.1007/s00393-006-0081-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center